Missouri, 2014Damaging Wind in Missouri, June 30, 2014
June 30, 2014 · NWS LSX · 1 event in 1 county or zone
A cold front moved through the region triggering showers and thunderstorms. A few of the storms produced wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the region triggering showers and thunderstorms. A few of the storms produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 30, 6:09 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 30, 6:09 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
709 PM CDT Mon Jun 30 2014
.SHORT TERM: (Through Late Tonight)
Issued at 318 PM CDT Mon Jun 30 2014
Some places reaching heat indices of 100-105 this afternoon due to
warm temperatures around 90 degrees and very high surface dew points
in the middle to upper 70s. The heat advisory will continue in
effect for the St Louis metro area into the early evening hours.
With a capped atmosphere and little if any forcing, not getting the
typical diurnal isolated to scattered showers/storms this afternoon
across our forecast area. Convection is expected to continue to
develop across IA and northwest MO and eventually shift
southeastward into northeast MO and west central IL early this
evening as a shortwave and cold front along with outflow boundaries
ahead of the front approach and help to break the cap and provide a
surface focus for convection. Due to the extreme instability along
with sufficient low-mid level wind shear, damaging winds along with
large hail and isolated tornadoes are possible with these storms
this evening across northeast MO and west central IL. Went with a
compromise between the faster NCEP 4 km WRF and the slower HRRR
model for the precipitation forecast. A broken line of convection
is expected to drop southeastward through northeast MO and west
central IL early this evening. This line of convection should
gradually weaken later this evening and into the overnight hours as
it moves into central MO and southwest IL, although maybe not as
fast as the HRRR model depicts. Slightly cooler low temperatures
are expected tonight compared to last night across northeast MO and
west central IL behind the southeastward moving cold front.
GKS
.LONG TERM: (Tuesday through Next Monday)
Issued at 318 PM CDT Mon Jun 30 2014
(Tuesday)
Cooler day is in store for Tuesday as initial cold front should clear the
southern extent of the CWA by Tuesday morning. Drier air with dewpoints
filtering down into the 60s is also expected. Chances of showers and storms
are forecast to be confined to southeastern Missouri where a shortwave
will round the base of an amplifying longwave trough and interact with sagging
frontal boundary/baroclinic zone. Rest of forecast area is expected to remain
dry with highs about 3-7F cooler than today but it will feel quite a bit
better than today due to dewpoints also lowering.
Secondary cold front should slip by the area overnight Tuesday night and
is expected to pass through dry. Main impact this frontal boundary will
bring is that it will usher in the start of some unseasonably cool and dry
weather.
(Wednesday - Friday)
The Wednesday through Friday time period will be characterized by much
cooler than normal temperatures accompanied by unseasonably low dewpoints.
Look for temperatures to be some 10 to near 15 degrees below normal day
and night. This results in highs in the 70s with lows in the 50s...not too
unlike what was observed early in July of last year. Lows on Thursday
morning...and to a lesser degree Friday morning...may even approach record
minimums for the date. All in all...a beautiful and pleasant 4th of July
looks to be in store for the bi-state region.
(Saturday - Monday)
Surface ridge and associated anticyclone will slowly move off to the east
with upper-level heights also on the rise. This will result in a
moderation in temperatures as well as a climb in dewpoints/humidity levels.
The process will be slow and gradual however leading to comfortable levels
of temps/humidities thanks to persistent dry/cool low-level flow around
Great Lakes. More typical summertime temperatures and dewpoints look to
hold off until Monday.
Next chance of precipitation in the form of showers and thunderstorms will
be Saturday night through Sunday as a shortwave travels around the periphery
of upper-level high across the desert southwest.
Gosselin
&&
.AVIATION: (For the 00z TAFs through 00z Tuesday Evening)
Issued at 653 PM CDT Mon Jun 30 2014
Warm moist unstable continues over much of Missouri early this
evening over region. Small area of scattered strong to severe
thunderstorms over north central Missouri will move into the
Quincy area after 0300 UTC. Second band of scattered thunderstorms
extend over northwest Missouri is associated with the first of two
cold fronts. The southern end of the second band of thunderstorms
will move through the Qunicy after 0400 UTC. Strong inversion
noted on Topeka KS sounding at 1800 UTC is showing itself as
convection has problems developing further southwest of St. Joseph
Missouri. Will continue with VCTS for COU and STL for later this
evening.
Specifics for KSTL: Winds of 15 kts with gusts of 25 kts will
continue into early evening hours and then weaken to 12-15 kts
after 0200 UTC. Expecting VCTS for STL after 0500 UTC. Local wind
gusts of 30 kts possible in thunderstorms. First of two cold
frontal boundaries expected to move across STL after 0800 UTC with
second frontal boundary moving through after 2000 UTC.
RP
&&
.PRELIMINARY POINT TEMPS/POPS:
Saint Louis 73 87 66 78 / 40 10 10 10
Quincy 67 83 60 71 / 60 10 10 10
Columbia 71 83 60 75 / 40 10 5 5
Jefferson City 72 84 62 76 / 50 20 10 5
Salem 73 86 65 79 / 30 20 20 10
Farmington 72 86 64 80 / 30 30 20 5
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 8 PM CDT this evening FOR St. Charles MO-St.
Louis City MO-St. Louis MO.
IL...HEAT ADVISORY until 8 PM CDT this evening FOR Madison IL-St.
Clair IL.
&&
WFO LSXHazardous weather outlook, Jun 30, 7:01 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
801 PM CDT MON JUN 30 2014
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
801 PM CDT MON JUN 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE LIKELY ACROSS PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS...PRIMARILY THROUGH LATE THIS
EVENING. DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL WILL BE
THE PRIMARY SEVERE WEATHER THREATS. A FEW TORNADOES ARE ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY FOR PORTIONS OF
SOUTHEAST MISSOURI.
THE CHANCE OF THUNDERSTORMS RETURN FOR SATURDAY NIGHT THROUGH
SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TONIGHT...PRIMARILY FOR NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS. SPOTTERS ARE REQUESTED TO
REPORT ANY OBSERVED SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.
JP
Thunderstorm Wind, Lewis
- When
- June 30, 8:32 PM CST to 8:35 PM CST
- Where
- Lewis County, 0.38 mi WSW of Williamstown
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.248, -91.806
Thunderstorm winds destroyed two mall sheds and blew over a horse trailer.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 30, 2014$17 million · EF2 · 138 events
- Tornadoes and Flash Flooding in Illinois, June 30, 20141 injured · $2.8 million · EF2 · 66 events
- Damaging Winds and Lightning Strike in Wisconsin, June 30, 20141 death · $233,000 · 65 kt wind · 21 events
- Tornadoes and Damaging Winds in Indiana, June 30, 2014$892,000 · EF2 · 23 events
- Flash Flooding and Flooding in Illinois, June 30, 2014$565,000 · 52 kt wind · 16 events
- Tornado and Damaging Wind in Iowa, June 30, 2014$200,000 · EF1 · 2 events
- Flash Flooding and Hail in Iowa, June 30, 2014$100,000 · 3 in hail · 12 events
- Flash Flood and Hail in Nebraska, June 30, 2014$50,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Indiana, June 30, 2014EF1 · 24 events
- Damaging Wind and Lightning Strike in Illinois, June 30, 2014$65,000 · 60 kt wind · 2 events
- Damaging Winds in Michigan, June 30, 2014$45,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, June 30, 20141.75 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535115.